Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 116, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 9, 2009, 3:01 PM EDT for 4 counties in Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2009, 3:01 PM EDT (19:01 UTC)
- Expired
- Aug 9, 2009, 4:00 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Clinton County, PA, Lycoming County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 11:57 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:26 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 9, 2:26 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 226 PM EDT SUN AUG 9 2009 .SYNOPSIS... SUMMERY CONDITIONS WILL PREVAIL TONIGHT AND MONDAY WITH SOME OF THE HOTTEST WEATHER OF THE YEAR. A COLD FRONT WILL CROSS THE AREA ON TUESDAY...FOLLOWED BY A RETURN TO MORE SEASONABLE CONDITIONS FOR MID TO LATE WEEK. && .NEAR TERM /THROUGH TONIGHT/... WARM FRONT IS LARGELY MIXING OUT OVER THE CENTRAL MOUNTAINS BUT STILL PRESENT AS PER SATELLITE IMAGERY. TAIL END OF INTENSE CONVECTION WORKING THROUGH THE FINGERLAKES RIGHT NOW WITH THE MOST IMPRESSIVE BOW ECHO IVE EVER SEEN ON RADAR DROPPING INTO MCKEAN AND POTTER COUNTIES AT PRESENT WITH 50-64 KNOTS OR >64 KNOTS INDICATED BASE VELOCITY FROM BUFFALOS 88D. THE LINE IS INTERSECTING THE OLD WARM FRONTAL ZONE...AND A HIGH WIND/TORNADO THREAT WILL CONTINUE THIS AFTERNOON AS THE LINE OF CONVECTION DROPS INTO MY NORTH CENTRAL AND NORTHEAST COUNTIES. LITTLE CHANGE TO GOING FORECAST FOR TONIGHT...AS SEVERE THREAT AND ADVANCING WARM FRONT WERE WELL COVERED. WILL KEEP POPS HIGHEST NORTH AND EAST WITH VERY LOW POPS TO THE SOUTHWEST...ALTHOUGH THE CAP MAY BE BROKEN BY ELEVATED HEAT SOURCE. MINS WILL BE QUITE MILD OVERNIGHT...A BALMY AND BREEZY SUMMER NIGHT IN STORE. && .SHORT TERM /MONDAY/... ANY EVENING CONVECTION ALONG THE NORTHERN TIER SHOULD DIMINISH OVERNIGHT...AS SUBTROPICAL RIDGE CRESTS OVR THE REGION. HIGH HUMIDITY WILL KEEP TEMPS FROM FALLING LOWER THAN ARND 70F OVR MOST OF THE AREA. ANOTHER ACTIVE DAY APPEARS LIKELY ON MONDAY...AS HEIGHTS FALL IN ADVANCE OF SHORTWAVE APPROACHING FROM THE GRT LKS. DIURNAL HEATING LIKELY TO YIELD MODERATE TO HIGH INSTABILITY BY AFTN. ENS MEAN CAPES APPROACHING 3000J/KG SUGGEST A THREAT OF LOCALLY DAMAGING WINDS/LARGE HAIL IN STRONGER STORMS. WILL PLACE LOWEST /SLIGHT CHC/ POPS ACROSS THE SE ZONES...WHERE WARM TEMPS ALOFT STILL LIKELY TO CAP CONVECTION. ENS MEAN 850 TEMPS SUPPORT HIGHS IN THE M90S ACROSS THE LOWER SUSQ VALLEY...WHICH COMBINED WITH HIGH HUMIDITY SHOULD PUSH HEAT INDICES NR 100F. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... FRONTAL BNDRY SHUD GRADUALLY PUSH IN FROM NW AS STRONG SHORTWAVE SLIDES ACROSS SOUTHERN ONTARIO EARLY TUE...WITH A COLD FRONT EXTENDING SOUTH THRU PA. COLD FRONT WILL USHER IN MORE SEASONAL TEMPS WITH 850MB TEMPS ARND 15 TO 17 DEG C. HEIGHTS BEHIND FRONT INCREASE WITH DRY AIR RETURNING FOR MID-WEEK. GUIDANCE CONTINUES TO SUGGEST A DRY PERIOD LATE TUE THRU WED. FORECAST CONCERN FOR LATE NEXT WEEK WILL REVOLVE AROUND HOW FAST CUT OFF LOW OVR THE MISS/OHIO VALLEY LIFTS OUT. GENERAL CONSENSUS AMONG MED RANGE GUIDANCE IS THAT THIS FEATURE WILL TRACK NE LATE WEEK...BRINGING CHC OF DIURNAL CONVECTION BACK INTO OUR FCST FOR THUR/FRI/SAT. LATEST GEFS 850 TEMPS SUPPORT NORMAL TO SLIGHTLY ABV NORMAL TEMPS FOR THE SECOND HALF OF NEXT WEEK. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... WARM FRONT PUSHING THRU UNV RIGHT NOW AS THE WINDS HAVE STARTED TO GUST FROM THE WEST. KAOO AND KJST LOOK TO BE OUT OF THE WOODS FOR THE EVENING AS FAR AS TSRA GO...AS THEY SHOULD BE IN THE WARM SECTOR AND WELL-CAPPED. THE HAZE WILL HANG AROUND ALL NIGHT AT MOST SPOTS...THOUGH. KMDT MAY ALSO NOT HAVE A SH/TSRA AS THE FRONT IS OVER THEM AS WELL-AND MOVING NE. BUT KBFD IS ABOUT TO GET HIT AND KIPT COULD ALSO BE IN THE SIGHTS OF THE CONVECTION DROPPING RAPIDLY INTO NRN PA...BUT NOT DEFINATELY. THAT CONVECTION IS SVR WITH GUSTS ALREADY MAKING SOME DAMAGE IN WRN NY. EXPECT THESE TSRA TO CONTINUE ON A PATH RIGHT ALONG THE WARM FRONT AS THE FRONT LIFTS NE...SO IPT MAY ALSO STAY DRY...BUT IT WILL BE VERY CLOSE. HELICITY VERY HIGH IN THAT LOCAL AREA WITH E WINDS AT KIPT AND SRLY WINDS AT KSEG. THEREFORE A THREAT FOR TORS MAY ALSO EXISTS IN NCENT/NERN PA. THESE STORMS SHOULD QUIET DOWN THROUGH THE EVENING...BUT MORE MAY SLIDE IN FROM THE WEST INTO KBFD AFT 03Z. HOWEVER...THE REST OF THE TERMINALS SHOULD REMAIN DRY...BUT FOGGY. EXPECT VISBYS OF 2-3SM AT MOST SITES ALL NIGHT...AND THE WETTER SPOTS COULD GET TO LIFR. MONDAY LOOKS LIKE MORE OF THE AREA WILL BE CAPPED AND HAZY...MUCH LIKE TODAY...BUT FOR MORE OF THE AREA. UNTIL... MORE CONVECTION SHOULD FIRE OVER THE NRN TIER FOR THE LATE MORNING AND AFTN. HOWEVER...THIS IS TOO FAR OUT TO PINPOINT WITH TAFS. OUTLOOK... TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA. WED...VFR. THU...MVFR WITH SCT SHRA/TSRA MOVING IN FROM THE SOUTH. FRI... && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/BEACHLER AVIATION...DANGELO
Hazardous weather outlook, Aug 9, 12:07 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1207 PM EDT SUN AUG 9 2009 PAZ004>006-010-011-037-101615- WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- 1207 PM EDT SUN AUG 9 2009 ...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SLOW MOVING WARM FRONT LIFTING THROUGH THE AREA WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD PRODUCE HEAVY RAIN AND LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PAZ012-017>019-027-028-041-042-045-046-049>053-056>059-063>066- 101615- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN- JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1207 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY WARM AND HUMID AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>026-033>036-101615- CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN- 1207 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN A WARM AND HUMID AIRMASS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TYBURSKI
In the hours before
Special weather statement, Aug 9, 12:15 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT SUN AUG 9 2009
PAZ053-058-091715-
COLUMBIA PA-SCHUYLKILL PA-
1215 PM EDT SUN AUG 9 2009
...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND SOUTHEASTERN
COLUMBIA COUNTIES...
AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST. CLAIR...
MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NEW PHILADELPHIA AROUND 1220 PM...MIDDLEPORT
AROUND 1225 PM...NEW RINGGOLD AROUND 1230 PM AND SNYDERS AROUND 1240
PM.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 110 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.
LAT...LON 4072 7579 4064 7599 4058 7602 4058 7607
4057 7608 4052 7624 4069 7647 4100 7623
4095 7620 4091 7603 4092 7601 4089 7597
4083 7591 4075 7577
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 9, 2:36 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 236 PM EDT SUN AUG 9 2009 PAZ006-011-012-091900- CAMERON PA-NORTHERN CLINTON PA-POTTER PA- 236 PM EDT SUN AUG 9 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON... NORTHWESTERN CLINTON AND SOUTHERN POTTER COUNTIES... AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHEAST OF ST. MARYS...MOVING EAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR WHARTON AROUND 245 PM...KETTLE CREEK STATE PARK AROUND 255 PM AND CROSS FORK AROUND 300 PM. THIS WILL IMPACT STATE ROAD 120. LAT...LON 4134 7770 4135 7815 4161 7838 4161 7764 EXPERIMENTAL FORECASTER: TYBURSKI
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:15 PM EDT | Special Weather Statement | CTP | Schuylkill | 60 min |
| Aug 9, 2:20 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter, Tioga | 70 min |
| Aug 9, 2:26 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 79 min |
| Aug 9, 2:36 PM EDT | Special Weather Statement | CTP | Cameron | 24 min |
| Aug 9, 3:09 PM EDT | Heat Advisory | CTP | Adams, Columbia, Cumberland, Dauphin, Franklin, Lancaster and 9 more | 28 hr |
| Aug 9, 3:28 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, McKean, Potter | 62 min |
| Aug 9, 3:47 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Lycoming, Montour, Northumberland and 4 more | 43 min |
| Aug 9, 4:05 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Potter, Sullivan, Tioga | 3 hr |
| Aug 9, 4:10 PM EDT | Tornado Warning | CTP | Elk | 50 min |
| Aug 9, 4:11 PM EDT | Flash Flood Warning | CTP | McKean, Potter | 3 hr |
| Aug 9, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Juniata, Lebanon, Montour, Northumberland and 4 more | 65 min |
| Aug 9, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 64 min |
| Aug 9, 4:56 PM EDT | Tornado Warning | CTP | Clearfield, Elk | 34 min |
| Aug 9, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry, York | 49 min |
| Aug 9, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 56 min |
| Aug 9, 5:28 PM EDT | Tornado Warning | CTP | Clearfield | 32 min |
| Aug 9, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 32 min |
| Aug 9, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 46 min |
| Aug 9, 6:06 PM EDT | Areal Flood Advisory | CTP | Clearfield | 114 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.